Medicare Is Now Accepted At Most Locations

Where change begins.

Tips to Reverse an Opioid Overdose

by Nick

Opioid misuse can result in potentially lethal overdoses that need immediate attention. During an opioid overdose, breathing slows down or stops, requiring fast treatment. Fortunately, if you witness this occurrence, you can take quick steps to reverse it. These opioid overdose tips provide instructions for action if someone you know overdoses on these drugs.

How to Recognize an Opioid Overdose

Anyone who takes opioids has a risk of overdose, but some factors increase that danger. Opiate misuse, certain medical conditions and the combination of opioids with other drugs can all lead to a higher risk. According to the U.S. National Library of Medicine’s MedlinePlus, the signs of an opioid overdose include:

  • Pale and clammy face
  • Limpness
  • Vomiting or gurgling noises
  • Blue or purplish fingernails or lips
  • Inability to speak or awaken
  • Slowed or stopped breathing or heartbeat

Contacting Emergency Services as Top Priority

If you see an opioid overdose happen, calling 911 is your first priority. Medical professionals have the resources and knowledge to safely reverse an opioid overdose and discover any resulting symptoms. Depending on the situation, you may need to treat your surroundings with care. If you see any powder or residue, do not enter the area, and make sure to avoid contact with paraphernalia like needles or drug containers.

Reversing an Opioid Overdose Using Naloxone

After you call 911, administer naloxone if you have it on hand. Naloxone rapidly reverses opioid overdose by removing and blocking opioids from receptors in the brain. Two naloxone medications have FDA approval for use by bystanders:

  • NARCAN®: NARCAN® comes in the form of a nasal spray. During administration, the bystander lays the person overdosing on their back, then sprays NARCAN® into one nostril.
  • EVZIO®: EVZIO® injection devices provide instructions for the user to inject the medicine into the outer thigh. Similar to an automated defibrillator, it gives verbal directions throughout the administration process.

What to Do After Calling 911 and Administering Naloxone

Once you call emergency services and administer naloxone if you have it, you need to constantly monitor the person until help arrives. Try to keep them awake and breathing for as long as possible while you wait for emergency care. You should also lay the person on their side to prevent choking should they vomit. The 911 dispatcher and emergency responders will give you any additional instructions.

Where to Get Naloxone and Naloxone Training

Pharmacies and community organizations across the United States offer naloxone and training in its use. You can buy naloxone from many pharmacies, sometimes without a prescription. Contact your nearest pharmacy to learn about their requirements for purchasing naloxone. Naloxone training programs teach bystanders how to respond to an overdose and how to administer this lifesaving medication. Research if your local government or law enforcement provides naloxone training to citizens.

Learn More About Opioid Addiction Treatment

When you or someone you know has an opioid addiction, let Health Care Resource Centers help. We offer comprehensive opioid addiction treatment services to patients in New England. Please contact our staff online for more information about our services or opioid addiction.

The Latest From Our Blog

We're Here to Help
Contact us today.